Colorado, 2018

Tornado and Hail in Colorado, June 17, 2018

June 17, 2018 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced large hail and damaging winds over Arapahoe, Sedgwick, and Washington counties. In Sedgwick County, storm damage included an irrigation pivot that overturned at county roads 21 through 34 between Ovid and Sedgwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging winds over Arapahoe, Sedgwick, and Washington counties. In Sedgwick County, storm damage included an irrigation pivot that overturned at county roads 21 through 34 between Ovid and Sedgwick. Severe crop damage was also observed with minor flooding to county roads. Intense straight-line winds near Julesburg knocked down power poles and caused outages. A tornado touched down briefly in an open field.

In Washington County, a combination of large hail up to half dollar size and strong winds shattered windows and damaged the siding of a house near Elba. Straight-line winds 60 to 70 mph stripped trees and flattened crops in the immediate area. Many wheat fields were damaged by wind and hail in a path that extended from between approximately county roads 17 and 30. There was also an abandoned barn at the intersection of county roads 30 and JJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 9:34 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 9:34 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1034 AM MDT Sun Jun 17 2018

.UPDATE...
Issued at 1020 AM MDT Sun Jun 17 2018

Complex situation setting up as the expected stratus took longer
to form this morning than thought, giving rise to questions of how
warm the urban corridor would get, and therefore if we needed to
boost thunderstorm coverage and strength. The stratus did
spread out but based on satellite imagery, has some areas that are
thinning and breaking out. Convection over the mountains is
beginning to become widespread, and is expected to make an initial
push over the foothills and the western urban corridor before
noon. Whether its strong enough to break out the stratus and allow
for heating may determine how strong this initial round is.
Otherwise, it seems like closer to mid afternoon to see the
stronger storms with heavier rain. Flow is expected to remain
northeasterly upslope up against the foothills which may provide
focus for heavier rainfall there.  Further east over the far
eastern plains, the trough axis is easily seen in observations as
well as in visible satellite, and will be providing a focus later
this afternoon for stronger storms. Forecast CAPES of 1500-2000
J/kg will allow for storms to have hail or strong winds associated
with it. Would not be surprised if there were a couple reports of
funnel clouds or brief landspouts due to the convergence of
northerly with southerly surface winds along the axis and low
level shear up to the southerly winds at 700 mb.

As flow becomes more upslope toward 00z, and the upper disturbance
moves north out of New Mexico into southern Colorado, widespread
showers and thunderstorms are expected, with it continuing into
the night as the upper disturbance moves overhead. This was
already in the forecast, so no changes needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Sun Jun 17 2018

Water vapor imagery showing much of central Colorado under a
decent dry slot with the only light showers over the far northern
mountains of Jackson and Larimer counties. Meanwhile, surface low
near PUB with light north to northeast surface winds over the
plains. Not much in the way of low clouds yet, mainly over
portions of Eastern Elbert, Lincoln and Washington counties. Have
backed off a bit of low clouds over remainder of the plains, and
may take until almost daybreak for these low clouds to fill in
over the Front Range.

Main feature to watch today is the upper low now just south of the
southern Arizona border. This low is projected to move rapidly
through Central Colorado by later this afternoon and tonight
before lifting out into Wyoming by Monday morning. Weak to
moderate QG ascent expected through CWA with this feature,
especially this afternoon and into tonight. Appears the best QG
precip fields are focusing on an area over much of the northern
border areas from Denver north and east through Wyoming and
Nebraska. Much of the plains will be covered with shallow
northeast winds while PW values will range from 1.0-1.30" on the
plains. Should see widespread developing showers/embedded
thunderstorms for this afternoon and through midnight tonight.
Expect a slow diminishment of showers from west to east from
midnight to dawn on Monday. Will maintain the high pops which are
already in current forecast.

SPC has far northeast and east central portions of Colorado in a
marginal risk for severe storms. This looks reasonable given a
stronger area of instability with surface dewpoints in the lower
60s and potential better for surface heating. Could see some
marginal hail up to 1 inch in diameter in these areas.

.LONG TERM...(Monday through Saturday)
Issued at 1244 AM MDT Sun Jun 17 2018

The forecast area will remain under the influence of an abnormally
moist south-southwesterly mid-level flow through Wednesday, the
product of an anomalously deep upper trough presently closed off
over the nrn Great Basin. Models show this trough and its
unseasonably cool airmass slowly migrating eastward over the
northern and central Rocky Mtn Region during the next several days.
Its slow eastward progress will allow moist subtropical air to
continue to flow northward over the Great Plains and up along the
lee slope of the Colorado Rockies through at least mid-week. By
Wednesday, medium range models show the trough becoming negatively
tilted over Colorado, which places the forecast area under a
slightly drier northwest flow aloft. Models show this trough
eventually lifting northeastward over the northern Great Plains
which allows even drier and warmer air to spread east over the
state during the latter half of the week.

Before that happens, could see a few cold fronts slip south across
northeast Colorado, one Monday night, another Tuesday afternoon,
and yet another during the day Wednesday with the upper trough
passing overhead. With each frontal passage, easterly/upslope winds
to introduce additional low-level moisture into the area which could
significantly destabilize the plains atmosphere should there be
sufficient insolation. That remains to be seen as model soundings
indicate considerable mid-level moisture over the area throughout
the period. Should the sun manage to break through long enough,
could see CAPEs of 500-1200 j/kgs over and along the Front Range and
Palmer Divide Monday afternoon/early evening. Cooler temps farther
east will limit updraft development. On Tuesday, models indicate
even greater instability, with the NAM indicating CAPEs of 1500-2500
j/kg on the plains by afternoon, while the GFS and ECMWF indicate
sfc based CAPES up around 3000 j/kg on north side of a sfc low which
forms on a sfc trough aligned with the Palmer Divide. Both models
indicate PW values of 1.30-1.45 inches north of this stationary
boundary extending as far west of Greeley and Ft. Lupton, and PWs up
to 0.75 inch along the base of the foothills during the afternoon.
Besides heavy rainfall, some of these storms may produce large hail
and possibly an isolated tornado or two. Slow moving storms against
the foothills will also have the potential to produce heavy
rainfall, which could result in localized flash flooding,
particularly for the burn scars. Temperatures Monday through
Wednesday will be several degrees below average.

Thursday through Friday, a shift to west-northwest flow aloft will
warm temperatures, lower humidities and reduce the daily chance for
showers and t-storms. By Saturday, medium range models show yet
another upper trough dropping down over the Great Basin, which
causes winds aloft over Colorado to become southwesterly. This shift
in flow and the development of south-southeast winds on the plains
will begin to funnel subtropical moisture back into eastern
Colorado. As a consequence, could see an increase in afternoon t-
storm activity, notably along the Palmer Divide out around Limon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 1020 AM MDT Sun Jun 17 2018

Low stratus is beginning to break up in places. Showers/storms
that have developed over the higher terrain is expected to push
east over lower elevations beginning by noon and will become
widespread late afternoon through much of the overnight hours.
Expect some IFR/MVFR cigs in the heavier showers. Showers expected
to diminish by later tonight as drier air moves in aloft but low
clouds expected to remain given continued northeast low level
flow.

&&

.HYDROLOGY...
Issued at 330 AM MDT Sun Jun 17 2018

Model qpf is all over the place and has generally been way too
high so far over the mountains so far in this event. Would like
to think that an average of .25-.50 an inch looks good with
upwards of 1-1.50 inch of an inch on the upper end of the spectrum.
Given SREF/GFS qpf plumes, this looks like a reasonable course to
follow. Certainly some potential for localized flooding over burn
scars but given lack of significant rain yesterday looks like
overall flood worries would be minimal. Will not issue any flash
flood watches for CWA but certainly areas in burn scars will still
need to be watched closely give PW values of 1.0-1.30 inches of
water. In addition, storm motions should be moving things along at
a brisk pace.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Entrekin/Kriederman
HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 17, 10:02 AM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 17 2018

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 17 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and embedded thunderstorms over the mountains and
foothills will spread to the nearby plains right around noon, and
then spread over the remainder of the plains by evening. The main
threat with the storms will be heavy rain with local rainfall
amounts of an inch of rain in 30 minutes or less with the stronger
storms. The burn scars will be susceptible to localized flash
flooding with the heavy rain.

There is a threat of strong to potentially severe storms over the
far northeast plains, especially from Last Chance to Sterling and
points east. The main threat would be hail around an inch or
slightly larger in diameter and strong damaging winds. A
convergence zone of northerly winds meeting southerly winds over
this area will also introduce the threat of brief landspout
tornadoes or funnel clouds.

Showers and possible storms will continue through the evening,
and then gradually decreasing from west to east after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Shower and thunderstorms will be likely for much of the forecast
area, especially late in the day and in the evening through
Wednesday. Heavy rainfall, small hail and lightning will be the
main threats. Heavy rainfall may producing flooding, especially
in the more flood prone areas including burned areas. Scattered
late day showers and thunderstorms area expected Thursday and
Friday, then isolated coverage on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, however heavy rain
and flooding reports will be appreciated.

In the hours before

Special weather statement, Jun 17, 12:40 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT SUN JUN 17 2018

COZ050-172015-
Sedgwick County CO-
140 PM MDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY UNTIL 215
PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedgwick, or 14 miles south of Chappell, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ovid, Sedgwick and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 4091 10226 4080 10253 4097 10266 4097 10265
      4101 10257 4100 10231
TIME...MOT...LOC 1939Z 214DEG 23KT 4089 10254

RPK

The radar

The Goodland radar (KGLD), 190 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sedgwick

When
June 17, 12:57 PM MST
Where
Sedgwick County, 3.46 mi NE of Sedgwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -102.480

Thunderstorm Wind, Sedgwick

When
June 17, 1:10 PM MST
Where
Sedgwick County, 0.87 mi NW of Julesburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.990, -102.280

Intense thunderstorm winds blew down power poles in and around Julesburg, knocking out the power. Crop damage was also reported west of Julesburg.

Tornado, Sedgwick

When
June 17, 1:20 PM MST
Where
Sedgwick County, 1.73 mi NW of Julesburg
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
41.000, -102.290

A weak tornado touched down briefly in an open field. No damage was observed.

Hail, Arapahoe

When
June 17, 3:02 PM MST
Where
Arapahoe County, Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.050

Thunderstorm Wind, Arapahoe

When
June 17, 3:02 PM MST
Where
Arapahoe County, 0.53 mi E of Deer Trail
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.620, -104.040

Hail, Washington

When
June 17, 4:03 PM MST
Where
Washington County, 1.27 mi WSW of Elba
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.910, -103.200

Hail, Washington

When
June 17, 4:13 PM MST
Where
Washington County, 4.82 mi E of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -103.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751891, 751896, 751895, 751892, 751897, 751893, 751894.